Alert archive / Hawaii / High Surf Advisories in 2021

High Surf Advisory 12, NWS Honolulu, HI

February 22, 2021Honolulu County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf advisory at Feb 22, 2021, 3:55 AM HST for Honolulu County, Kalawao County, Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 22, 2021, 3:55 AM HST (13:55 UTC)
Expired
Feb 22, 2021, 3:37 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI

The radar

The Molokai radar (PHMO), 36 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2021-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2021-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

453 
WHHW40 PHFO 221403
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
400 AM HST Mon Feb 22 2021

...HIGH SURF ADVISORY FOR THE EAST FACING SHORES OF 
KAUAI...OAHU...MOLOKAI...AND THE BIG ISLAND...

.Strong, persistent trade winds will build large wind-driven 
easterly seas with a long upstream easterly fetch region pushing 
in an east swell. The combination of these east wind waves and 
swells will translate to advisory level east-facing shoreline 
surf over the next several days. 

HIZ002-008-009-012-017-020-024-025-230300-
/O.NEW.PHFO.SU.Y.0012.210222T1355Z-210227T1600Z/
Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-
Maui Windward West-Windward Haleakala-South Big Island-
Big Island North and East-
355 AM HST Mon Feb 22 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY...

* WHAT...Large breaking waves from 7 to 10 feet.

* WHERE...Kauai, Oahu, Molokai, Maui, and the Big Island.

* WHEN...Until 6 AM HST Saturday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
1 follow-up statement
676 
WHHW40 PHFO 230137
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
337 PM HST Mon Feb 22 2021

...HIGH SURF ADVISORY FOR THE EAST FACING SHORES OF KAUAI...
OAHU...MOLOKAI...MAUI...AND THE BIG ISLAND...

.Strong, persistent trade winds will generate an east swell which,
when combined with local wind waves, will produce advisory-level 
surf along exposed shoreslines.

HIZ002-008-009-012-017-020-024-025-231445-
/O.CAN.PHFO.SU.Y.0011.000000T0000Z-210227T1600Z/
/O.CAN.PHFO.SU.Y.0012.000000T0000Z-210227T1600Z/
/O.CON.PHFO.SU.Y.0013.000000T0000Z-210227T1600Z/
Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-
Maui Windward West-Windward Haleakala-South Big Island-
Big Island North and East-
337 PM HST Mon Feb 22 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

* WHAT...Large breaking waves from 7 to 10 feet.

* WHERE...East-facing shores of Kauai, Oahu, Molokai, Maui, and 
  Big Island.

* WHEN...Until 6 AM HST Saturday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Feb 22, 3:40 AM HST, 15 minutes earlier.

Area forecast discussion, Feb 22, 3:40 AM HST, 15 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
340 AM HST Mon Feb 22 2021

.SYNOPSIS...
Breezy trade winds will continue for the next couple of days, then
become locally strong Wednesday into next weekend. Low clouds and
showers will favor windward areas, with showers most active during
nights and mornings.

&&

.DISCUSSION...
Breezy trade winds will become stronger by the middle of the week,
then remain strong into next weekend, supported by strong high
pressure to the NE. Low clouds and showers will favor windward
areas, occasionally spreading leeward, but heavy rainfall is not
expected as the island atmosphere will not be particularly unstable.

&&

.AVIATION...
High pressure far northeast of the area will continue to produce
moderate to breezy trade winds through the forecast period.
Periods of showers will move through, mainly impacting windward
coasts and slopes, with a stray shower making it leeward at times.
Brief MVFR ceilings/visibilities are expected with some heavier
showers, however, VFR conditions will prevail for most locations
through this evening.

AIRMET Tango remains in effect for low-level lee turbulence for Big
Island through Oahu due to the breezy trades.

&&

.MARINE...
A strong high pressure system positioned off the mainland west
coast, along with migratory highs moving across the North Pacific
basin through the week, will maintain a tight pressure gradient
across the eastern Pacific and Hawaiian Islands the next several
days. This will continue to produce fresh to strong easterly trade
winds across most local coastal and offshore waters. A slight
strengthening of the high to the far northeast later this week will
further tighten the gradient and result in increasing trade
magnitudes across greater areal coverage Wednesday into the weekend.
Strong easterlies and high seas have expanded the ongoing Small
Craft Advisory (SCA) westward to now include the Kauai Channel and
windward and northwest Kauai coastal waters. The SCA will likely
need to be extended, with a possible inclusion of the leeward Kauai
and Oahu waters, through Saturday.

Recent satellite ASCAT wind observations verify a large region of
strong trades upstream of the state that will generate a long fetch
region and push in an easterly swell. Strong trade winds will also
build large wind-driven easterly seas. Both east wind waves and
swells will translate to rough sea conditions and higher east-facing
shoreline surf. Surf heights along eastern-facing shores will exceed
surf advisory levels today. Thus, a High Surf  Advisory (HSA) is in
effect for the remainder of the week to account for persistent
strong trades keeping surf elevated along most eastern exposures.

A couple of small, overlapping relatively longer period west to
northwest swells will travel around the islands the next few days.
The first of these swells will be arriving later today and level out
through Tuesday afternoon. The second set of similar low west to
northwest swells will be moving through during mid to late week.
Surf along north and west-facing shores will remain well below HSA
levels through Friday. Surf along south-facing shores will remain
small into the weekend. A small bump in southern swell arriving
later in the week will provide a slight increase to south-facing
shoreline surf by Friday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory for East facing shores of Kauai Oahu Molokai Maui
and the Big Island until 6 AM HST Saturday.

Small Craft Advisory until 6 PM HST Tuesday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Channel-Oahu Windward Waters-
Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island Windward
Waters-Big Island Leeward Waters-Big Island Southeast Waters.

&&

DISCUSSION...Birchard
AVIATION...TS
MARINE...Blood

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 3:55 AM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao12 hr
Feb 22, 3:55 AM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao9 days
Feb 22, 9:12 AM HSTGale WatchHFO42 hr

Nearby

High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.